Q&A
If you have any query about any medical problem get an answer from an expert

What is the cause of raised SGPT and SGOT levels?

Answered by: Dr. Sanjiv Saigal
Gastroenterologist,
Sir Ganga Ram Hospital,
New Delhi

Q. I have witnessed a sudden increase in my SGPT and SGOT levels. Last month SGPT was 141 and SGOT was 78. Last year the test was normal although on a higher side of the range i.e. SGPT - 57 and SGOT - 37. I have been drinking regularly for the past 8 years. I have been consuming 180-200 ml every time, thrice a week from the past 3 years. I understand that its high, but this was normal in my routine. I was surprised to see a sudden spurt in the SGPT and SGOT level. During this period I have taken a lot of antibiotics due to multiple throat infections. I was also taking a small dose of vovrem when I got myself tested last month. After this result, I have stopped taking alcohol and all medicines. Though I take one or two small drinks at weekends. Last week my SGPT dropped to 78 but SGOT was same at 75. What is the real cause, is it alcohol, antibiotics or both? Is the problem very serious?

A.  There is definite evidence to say that liver dysfunction is directly related to alcohol consumption, and with ongoing drinking, there can be unusual rise in the liver enzymes as in your case. This condition is called alcoholic hepatitis, and it is usually accompanied with pain in right upper abdomen, yellowness of eyes, fever and liver test abnormalities. Typically, the rise in SGOT is more than that of SGPT. In your case, as you have also taken several antibiotics, they can also cause a rise in liver tests. Also, sometimes super added viral hepatitis can cause liver dysfunction, which can be detected by certain tests. It may be difficult at times to pinpoint the exact cause. However, it is best for you to stop alcohol, and get a thorough evaluation done from a liver specialist. Your doctor may recommend certain more blood tests, ultrasound, endoscopy, etc.

A.  There is definite evidence to say that liver dysfunction is directly related to alcohol consumption, and with ongoing drinking, there can be unusual rise in the liver enzymes as in your case. This condition is called alcoholic hepatitis, and it is usually accompanied with pain in right upper abdomen, yellowness of eyes, fever and liver test abnormalities. Typically, the rise in SGOT is more than that of SGPT. In your case, as you have also taken several antibiotics, they can also cause a rise in liver tests. Also, sometimes super added viral hepatitis can cause liver dysfunction, which can be detected by certain tests. It may be difficult at times to pinpoint the exact cause. However, it is best for you to stop alcohol, and get a thorough evaluation done from a liver specialist. Your doctor may recommend certain more blood tests, ultrasound, endoscopy, etc.

More from this section
More »

Q&A

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
-------------------------------- Advertisement -----------------------------------